Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Green Bay, WI

October 9, 2018Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Oct 9, 2018, 5:12 PM CDT for Waushara County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 5:12 PM CDT (22:12 UTC)
Expired
Oct 9, 2018, 6:00 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 89 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 5:09 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KGRB 092212
SVRGRB
WIC137-092300-
/O.NEW.KGRB.SV.W.0072.181009T2212Z-181009T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
512 PM CDT TUE OCT 9 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Central Waushara County in central Wisconsin...

* Until 600 PM CDT.

* At 511 PM CDT, a severe thunderstorm was located 5 miles 
  southwest of Wautoma, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wautoma, Redgranite, Silver Lake, Pine River, Dakota, Mount Morris,
  Saxeville, Wild Rose, Spring Lake and Lohrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4424 8922 4424 8889 4423 8889 4398 8907
      4398 8943
TIME...MOT...LOC 2211Z 214DEG 34KT 4397 8928 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AK
2 follow-up statements
767 
WWUS53 KGRB 092229
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
529 PM CDT TUE OCT 9 2018

WIC137-092300-
/O.CON.KGRB.SV.W.0072.000000T0000Z-181009T2300Z/
Waushara WI-
529 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL WAUSHARA COUNTY...

At 529 PM CDT, a severe thunderstorm was located near Redgranite, or
near Wautoma, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wautoma, Redgranite, Silver Lake, Pine River, Dakota, Mount Morris,
Saxeville, Wild Rose, Spring Lake and Lohrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4424 8922 4424 8889 4423 8889 4398 8907
      4398 8943
TIME...MOT...LOC 2229Z 203DEG 33KT 4407 8915 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AK
805 
WWUS53 KGRB 092256
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
556 PM CDT TUE OCT 9 2018

WIC137-092305-
/O.EXP.KGRB.SV.W.0072.000000T0000Z-181009T2300Z/
Waushara WI-
556 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAUSHARA COUNTY WILL
EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4424 8922 4424 8889 4423 8889 4398 8907
      4398 8943
TIME...MOT...LOC 2255Z 214DEG 34KT 4427 8897 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:47 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 9, 2:47 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
247 PM CDT Tue Oct 9 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 247 PM CDT Tue Oct 9 2018

Potential for heavy rain over the next 24 hours remains the
primary concern across northeast WI. A secondary concern is the
potential for stronger storms late this afternoon/early evening
over a small part of east-central WI that remains in the warm
sector. Another thunderstorm chance to arrive Wednesday afternoon
ahead of a cold front.

The 19Z MSAS surface analysis showed an area of low pressure over
east-central KS with a quasi-stationary front stretched northeast
through east-central WI. To the south and east of this frontal
boundary, Indian summer was located with temperatures in the 80s
and dew points in the 60s. To the north and west of the front,
temperatures were more early winter-like with 30s and 40s. The
radar mosaic picked up on scattered thunderstorms in the warm
sector from MO into WI and MI. Some of these storms had become
strong to isolated severe.

These strong to severe storms are expected to continue into this
evening and could impact east-central WI for a short time as
SBCAPES have surpassed 1K J/KG with 0-6km bulk shear at -----
knots. Otherwise, the quasi-stationary boundary may sag a bit
south tonight, but remain a main player on precipitation
trends/temperatures across northeast WI. Another feature to watch
will be the northeast movement of an area of low pressure that is
forecast to reach the Midwest by 12Z Wednesday. The combination of
additional mid-level shortwave energy, abundant gulf moisture and
a diffluent flow aloft will bring another round of moderate to
locally heavy rain to the forecast area. Do not plan on making any
changes to the Flood Watch as models continue to show higher rain
amounts over central/northern WI. Min temperatures to range from
the lower to middle 40s far north-central WI, to the lower 60s
south.

The surface low is progged to track toward central WI and deepen
in the process as the main upper trough lifts northeast into the
Upper Mississippi Valley on Wednesday. As all of this occurs, a
cold front is forecast to sweep east, reaching central WI by 00Z
Thursday. Anticipate yet another round of showers (with some
thunderstorms) to take place ahead of the cold front. Locally
heavy rainfall is again possible which would aggravate any
localized flooding, as well as raise some river levels toward/
above flood stage. Max temperatures to range from the lower 50s
over Vilas County, to around 70 degrees east-central WI (away from
Lake MI).

.LONG TERM...Wednesday Night Through Tuesday
Issued at 247 PM CDT Tue Oct 9 2018

Rain showers will come to an end from west to east Wednesday
night as a cold front tracks through the western Great Lakes
region. However some wrap around showers will likely remain across
north-central Wisconsin through Thursday morning with some snow
flakes possibly mixing in late Wednesday night and early Thursday
morning across the far north. Much cooler air will filter in
behind the cold front, with the largest temperature swings
expected across central and east-central Wisconsin where the warm
front lifted far enough north for warm, moist air to be felt
during the last few days. Very breezy westerly winds will occur
behind the cold front late Wednesday night into Thursday, with
wind gusts of 25 to 35 mph expected.

High pressure will then build in across the western Great Lakes
behind the departing low, which will keep the weather dry across
most of the area through the early part of the weekend. The
exception will be across far north-central Wisconsin where some
lake effect showers may occur at times.

Highs will fall to well below normal levels for this time of year
starting on Thursday, and will last through early next week. These
cold temperatures will bring the chance for frost and freezing
temperatures across the Fox Valley and lakeshore Thursday night
and Friday night where these headlines are still being issued.

Several low pressure systems will then bring several chances for
light showers to the area for the second half of the weekend and
continuing through the early part of next week. However these
systems will bring much less rain to the area than the current
system, which should help to prevent any rivers from being
further agitated by heavy rainfall. Given the cool air in place
with these lows, some snowfall could accompany the showers at
times, mainly during the overnight and early morning hours across
north-central and central Wisconsin. Any snowfall accumulation
that occurs would be fairly light.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1249 PM CDT Tue Oct 9 2018

A quasi-stationary front will continue to separate low clouds and
fog from more summer-like cumulus field with no fog. For the RHI,
AUW and CWA TAF sites, expect mainly IFR conditions to prevail
over the next 24 hours with periods of rain showers. For the ATW,
GRB and MTW TAF sites, VFR conditions are expected for the rest of
this afternoon, before cigs/vsbys gradually drop into the IFR
category by mid-evening. Scattered thunderstorms are expected this
afternoon over eastern WI where instability is stronger.
Thunderstorms are also possible on Wednesday over all of northeast
WI as a cold front pushes into the region. A low-level jet will
develop tonight at each TAF site, resulting in LLWS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for WIZ005-010>013-018>021-
030-031-035-036.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Oct 9, 3:00 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
300 PM CDT Tue Oct 9 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
300 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms over central and east-central
Wisconsin. Some of these storms could be strong to severe with
damaging winds and large hail being the main threats.

Locally heavy rainfall is possible mainly across north-central
and central Wisconsin tonight. This could lead to urban and small
stream flooding. A Flood Watch remains in effect for north-
central and central Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance of thunderstorms will continue Wednesday. Isolated
storms could produce damaging winds on Wednesday afternoon,
particularly across parts of central and eastern Wisconsin.

Locally heavy rainfall is also possible which could lead to
additional urban and small stream flooding, particularly across
north-central and central Wisconsin where a Flood Watch is in
effect through early Wednesday evening. A few rivers are forecast
to surpass bankfull sometime during the latter part of the week.

Low temperatures are forecast to fall into the lower to middle 30s
over the Fox Valley and lakeshore areas on Thursday and Friday
nights. Temperatures this cold may result in a frost or freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are requested
to report rainfall amounts over an inch tonight.

LMZ521-522-541>543-102000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
300 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms through tonight. Any storms
will pose a hazard for boaters on the lake and bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance of thunderstorms will continue through early Wednesday
evening, and could pose a hazard to boaters.

Persistent and increasing southerly winds or high waves will
create hazardous conditions Wednesday ahead of a slow moving cold
front. Behind the departing system, gusty west to northwest winds
will create hazardous conditions for small craft Wednesday night
into Thursday. A Small Craft Advisory is in effect Wednesday and
Wednesday evening for the Lake Michigan nearshore areas.

Kallas/Kurimski

In the hours before

Special weather statement, Oct 9, 4:16 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
416 PM CDT TUE OCT 9 2018

WIZ039-040-049-050-092200-
Calumet WI-Kewaunee WI-Manitowoc WI-Brown WI-
416 PM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
KEWAUNEE...EAST CENTRAL CALUMET AND WESTERN MANITOWOC COUNTIES UNTIL
500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valders, or 16 miles west of Manitowoc, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brillion, Denmark, Valders, St. Nazianz, Bellevue Town, Bellevue,
Morrison, Cato, Larrabee and Humboldt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4398 8793 4407 8815 4453 8786 4440 8753
TIME...MOT...LOC 2116Z 208DEG 27KT 4409 8799

RDM
Special weather statement, Oct 9, 4:56 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
456 PM CDT TUE OCT 9 2018

WIZ045-092300-
Waushara WI-
456 PM CDT TUE OCT 9 2018

...STRONG THUNDERSTORM HEADED TOWARD WAUSHARA COUNTY...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westfield, or 13 miles south of Wautoma, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wautoma, Redgranite, Silver Lake, Pine River, Dakota, Mount Morris,
Saxeville, Wild Rose, Spring Lake and Lohrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4424 8922 4424 8889 4423 8889 4398 8912
      4398 8943
TIME...MOT...LOC 2155Z 216DEG 28KT 4388 8937

AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:52 PM CDTSpecial Weather StatementGRBOutagamie38 min
Oct 9, 3:21 PM CDTSmall Craft AdvisoryGRB62 hr
Oct 9, 4:16 PM CDTSpecial Weather StatementGRBManitowoc44 min
Oct 9, 4:56 PM CDTSpecial Weather StatementGRBWaushara64 min
Oct 9, 5:28 PM CDTSpecial Weather StatementGRBCalumet47 min
Oct 9, 5:40 PM CDTSpecial Weather StatementGRBPortage50 min
Oct 9, 5:54 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago51 min
Oct 9, 6:36 PM CDTSpecial Weather StatementGRBOutagamie39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.